Nebraska, 2001

Damaging Wind in Nebraska, July 16, 2001

July 16, 2001 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 16, 2:03 PM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 16, 2:03 PM CST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION ... CORRECTED HEADLINE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
303 PM CDT MON JUL 16 2001

MAIN FORECAST CHALLENGES ARE CONVECTIVE POSSIBILITIES TONIGHT...AND
HEAT THEREAFTER.

IN THE SHORT TERM...VERY HIGH MOISTURE WAS PRESENT IN THE LOWER AND
MID LEVELS OF OAX 12Z SOUNDING.  MODELS SUGGEST THAT WARM DRY AIR AT
700 MB OVR LBF IS ALREADY ADVECTING EASTWARD...BUT PROFILERS SHOW
RATHER LIGHT WINDS...SO AIR SHOULD REMAIN MOIST AT THAT LEVEL THRU
EARLY TONIGHT.  UPPER LEVEL JET IS ALSO FAIRLY STRONG FOR THIS TIME
OF YEAR.  THE MAIN NEGATIVE FACTOR FOR CONVECTIVE DEVELOPMENT IS
THAT LOW LEVEL HEATING HAS BEEN SUPPRESSED BY A FAIRLY WIDESPREAD CU
FIELD AS MOISTURE STREAMS BACK INTO THE AREA...SO SOUNDINGS MAY
REMAIN CAPPED.  THE NORTHEAST APPEARS TO HAVE THE BEST CHANCE AS
AREA OF MID LVL CLOUDS NEAR VTN AND ANW IS LIKELY TO DEVELOP INTO A
TSTM COMPLEX THIS EVE THEN DRIFT EAST.  EXPECT WARMING AND DRYING
TREND ALOFT TO PUT A CAP ON ACTIVITY LATER TONIGHT.  AM IN GENERAL
AGREEMENT WITH SPC OUTLOOK...BUT AS IS OFTEN THE CASE IN
JULY...THINK THAT BREAKING THE CAP AT ALL WILL BE A PROBLEM.

MODELS HAVE COME INTO AGREEMENT THAT TUESDAY WILL BE VERY HOT AND
HUMID.  WITH THE HEAT INDEX IN OUR CORE URBAN AREAS EXPECTED TO
REACH AROUND 110...AND 105 OR BETTER EVEN IN THE FRINGES OF THE
CWA...WILL ISSUE A HEAT ADVISORY FOR THE ENTIRE AREA TUESDAY.

HOT AND HUMID CONDITIONS SHOULD PERSIST WEDNESDAY.  HOWEVER...HEAT
INDICIES ARE VERY SENSITIVE TO DEW POINT.  WITH SOME INDICATIONS OF
DEEPER MIXING IN ETA AND NGM MODELS ON WED WITH FALLING SFC DEW
POINTS...WILL NOT EXTEND HEAT ADVISORY INTO WED YET.  AVN IS QUITE
DIFFERENT FROM THE OTHER MODELS IN DEVELOPING A DAYTIME MCS WITH
EXTENSIVE CLOUDS AND COOLER TEMPS OVER THE AREA.  THIS SEEMS AN
UNLIKELY SCENARIO WITHOUGH A STRONG SHORT WAVE.  WILL GO MOSTLY WITH
THE HOT ETA/NGM SOLUTION.  ETA DEVELOPS AN INVERTED V SOUNDING BY
WED EVENING.  IF HIGH DAYTIME TEMPS VERIFY...THIS IS WORTH AT LEAST
A SLGT CHC OF TSTMS.  WHERE THE HOTTEST 850 TEMPS UNDERLIE THE BEST
MID LEVEL MOISTURE...IN MORE WESTERN ZONES...TSTMS COULD DEVELOP
BEFORE DARK.  SLIGHTLY BETTER CHANCE FOR NOCTURNAL TSTMS THOUGH.

EXTENDED SHOULD REMAIN HOT UNTIL THE PATTERN SHIFTS...WHICH COULD
COME WITH THE PASSAGE OF A COLD FRONT NEXT SUN OR MON.  ECMWF HAS A
BETTER TRACK RECORD THAN THE MRF RECENTLY.

.OMA...HEAT ADVISORY TUESDAY EASTERN NEBRASKA AND PART OF SOUTHWEST
IOWA
POLLACK

In the hours before

Special weather statement, Jul 16, 4:30 PM CST, 3 hours 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170301-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT MON JUL 16 2001

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT IN NORTHEAST
AND PORTIONS OF EAST CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR PORTIONS OF EASTERN NEBRASKA UNTIL 10 PM CDT.
SPOTTER ACTIVATION MAY ALSO BE NEEDED IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

A VERY UNSTABLE AND MOIST AIR MASS WILL REMAIN ACROSS THE AREA
TONIGHT. AN UPPER AIR DISTURBANCE MOVING ACROSS THE PLAINS...
COMBINED WITH SURFACE CONVERGENCE ASSOCIATED WITH A WEAK SURFACE
WIND SHIFT LINE ACROSS CENTRAL NEBRASKA...WILL CONTINUE TO GENERATE
THUNDERSTORMS TONIGHT...ESPECIALLY ACROSS NORTHEAST NEBRASKA TOWARD
NORTHWEST IOWA. BASED ON THE LARGE AMOUNT OF ATMOSPHERIC INSTABILITY
ALONG WITH FAVORABLE WIND SHEAR...SOME OF THESE STORMS COULD BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN RISK. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.

ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THE UNSTABLE AIR AT
LOWER LEVELS OF THE ATMOSPHERE...IS CAPPED S!OMEWHAT BY WARM AIR AT
MID LEVELS TENDING TO SUPPRESS CONVECTION. IF THE CAP
WEAKENS...RAPID DEVELOPMENT OF STRONG TO POSSIBLY SEVERE
THUNDERSTORMS ARE POSSIBLE.

GW
Local storm report, Jul 16, 6:39 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
739 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    5 NW NELIGH               NE   .75 INCH HAIL
07/16/01   ANTELOPE                       REPORTED BY STORM
                                          SPOTTER.

0718 PM    8 N NELIGH                NE   FUNNEL CLOUD
07/16/01   ANTELOPE                       REPORTED BY STORM
                                          SPOTTER.

0718 PM    9 N NELIGH                NE   WIND DAMAGE BREAKING
07/16/01    ANTELOP E                     TREE LIMBS.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 16, 7:07 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT MON JUL 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0736 PM    2 N CLEARWATER            NE   1 INCH HAIL
07/16/01   ANTELOPE                       REPORTED BY STORM
                                          SPOTTER.

0752 PM    4 W NELIGH                NE   1 INCH HAIL
07/16/01   ANTELOPE                       REPORTED BY STORM
                                          SPOTTER.

The radar

The Omaha radar (KOAX), 157 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antelope

When
July 16, 7:50 PM CST
Where
Antelope County, Oakdale
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -97.967

A thunderstorm wind gust of around 70 mph was reported by a law enforcement official.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258693.